[Skip to Content]
[Skip to Content Landing]
Article
December 1, 1975

Galactorrhea and Antipsychotic Agents

Author Affiliations

New Port Richey, Fla

JAMA. 1975;234(9):913. doi:10.1001/jama.1975.03260220017002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  In reading through your QUESTION AND ANSWER (232:962, 1975), I was somewhat disturbed to come across a letter requesting information about persistent bilateral galactorrhea in a patient who was receiving thioridazine, 100 mg twice a day, and amitriptyline hydrochloride, 10 mg twice a day.The disturbing statements were actually in the answer to the letter. It involved a statement by Dr Leis of the New York Medical College that tranquilizers have been implicated as the cause of galactorrhea and, therefore, if possible, treatment with these agents should be stopped in the patient in question "or another type of sedative [should be] substituted."I find this very disturbing because many physicians may take the statement as meaning that the use of antipsychotic agents, such as thioridazine, should be stopped when galactorrhea occurs, and indeed he recommends it in this case, in which he admits quite freely that there

×